Format

Send to

Choose Destination
Zentralbl Chir. 1991;116(6):399-403.

[Liver rupture in peliosis hepatis].

[Article in German]

Author information

1
Chirurgische Klinik und Poliklinik, Friedrich-Schiller-Universit├Ąt, Jena.

Abstract

PIP:

A 44-year old woman had pain in the epigastric region under the thorax aperture on the left side 6 weeks prior to admission. Her doctor had prescribed Rewodina and Myocuran without success. Then she suffered circulatory collapse twice. Upon hospitalization, she experienced colicky upper abdominal pain and vomiting. She had been taking oral contraceptives (OCs) for 13 years. Spontaneous liver rupture attributable to adenoma was suspected, based on computer tumograms, and laparotomy bore out the suspicion. However, the cause was peliosis hepatis: the left half of the liver was more altered than the right, and a 10cm parenchyma defect was located under the left lateral liver lobe to which a large intrahepatic cavity filled with coagulum was attached. There was a copious amount of blood in the upper abdomen and another hole was filled with old blood. Partial liver resection was performed. The patient returned 3 weeks after recuperation because of fluctuating inflamed swelling developed on the right side. An incision was made to remove the abscess, but instead of finding pus, massive bleeding ensued whose source could not be located; it was squelched by tampons. Removal of the tampons 7 days later started another rupture with signs of liver insufficiency, and the patient died. Although the role of OCs in inducing liver changes has not been conclusively proven, the fact that she had taken OCs for years without any medical supervision seems to implicate this contraceptive method.

PMID:
1907060
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center